MAUDE Adverse Event Report: STRYKER TRAUMA KIEL K-WIRE GAMMA 3,2X450 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL K-WIRE GAMMA 3,2X450 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1210-6450S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Insufficient Information (4580)
Date of Event 05/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported that the surgeon was over reaming for the proximal screw placement when the treaded guide pin broke (cat# 1210-645s).The treads got stuck in the soft tissue and could not be retrieved.The tip of the guide wire left in the patient is approximately 3mm.The patient had a gamma nail that was a non-union.The gamma nail was not removed.The surgery was a repair of non-union right hip.
 
Event or Problem Description
It was reported that the surgeon was over reaming for the proximal screw placement when the threaded guide pin broke (cat# 1210-645s).The threads got stuck in the soft tissue and could not be retrieved.The tip of the guide wire left in the patient is approximately 3mm.The patient had a gamma nail that was a non-union; the gamma nail was not removed.The surgery was a repair of non-union right hip.
 
Additional Manufacturer Narrative
H6 clinical signs code has been updated.The reported event could be confirmed, since physical evaluation revealed a broken off tip.The threaded tip of the received k-wire is broken off; it broke approx.After the last winding.The breakage surface of the broken thread indicates that the k-wire tip broke in a brittle fracture due to bending and/or torsion overload (i.E.Hitting the nail surface).Furthermore, x-ray control must be done during k-wire insertion to avoid misalignments and hitting the nail.X-rays were requested but not provided and thus, a medical statement deemed dispensable in this case.The broken off tip was not returned; according to event description ¿surgeon was over reaming for the proximal screw placement when the treaded guide pin broke¿ and to further details received ¿the tip of the guide wire left in the patient is ~3mm.¿.A previous case was evaluated by a medical expert.According to him the material of the k-wire is non-critical to the patient and shall remain until the bone is healed.A removal shall only be done in case no significant collateral damage will occur.However, it lies in the responsibility of the treating surgeon to leave or to remove the broken off part.With regard to the available information and due to above facts a non-conformance of the product was not identified.The case is rather related to intra-operative procedure of the user.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In case substantive information will become available in future that suggests otherwise we reserve the right to reopen the case.

Brand Name
K-WIRE GAMMA 3,2X450 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11942589
Report Number0009610622-2021-00534
Device Sequence Number4548207
Product Code LXH
UDI-Device Identifier04546540175366
UDI-Public04546540175366
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2024
Device Model Number1210-6450S
Device Catalogue Number12106450S
Device Lot NumberK0CDABE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/27/2021
Initial Date Received by Manufacturer 05/12/2021
Supplement Date Received by Manufacturer08/30/2021
Initial Report FDA Received Date06/04/2021
Supplement Report FDA Received Date09/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR
Patient Weight77